Journal Article

Asymptotics and the Role of Minimal Models

Robert W. Batterman

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 53, issue 1, pages 21-38
Published in print March 2002 | ISSN: 0007-0882
Published online March 2002 | e-ISSN: 1464-3537 | DOI: http://dx.doi.org/10.1093/bjps/53.1.21
Asymptotics and the Role of Minimal Models

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics

GO

Show Summary Details

Preview

A traditional view of mathematical modeling holds, roughly, that the more details of the phenomenon being modeled that are represented in the model, the better the model is. This paper argues that often times this ‘details is better’ approach is misguided. One ought, in certain circumstances, to search for an exactly solvable minimal model—one which is, essentially, a caricature of the physics of the phenomenon in question.

Journal Article.  0 words. 

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.